Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

March 25, 2021Howard County, Tipton County, Indiana

NWS Indianapolis, IN issued this special weather statement at Mar 25, 2021, 9:46 PM EDT for Howard County, Tipton County, Indiana. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 25, 2021, 9:46 PM EDT (01:46 UTC)
Expired
Mar 25, 2021, 10:30 PM EDT
In force
44 min
Issued by
NWS Indianapolis, IN

Counties Howard County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 76 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 25, 10:23 PM EDTHAIL 0.25Cicero, INRELAYED BY EMERGENCY MANAGEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

261 
WWUS83 KIND 260146
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
946 PM EDT Thu Mar 25 2021
 
INZ031-038>040-260230-
Howard IN-Tipton IN-Madison IN-Hamilton IN-
946 PM EDT Thu Mar 25 2021

...NICKEL SIZED HAIL AND 40 MPH WINDS EXPECTED...

At 945 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Tipton, or 18 miles west of Anderson, moving 
northeast at 65 mph. This storm recently produced nickel sized hail 
in Noblesville.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kokomo, Elwood, Tipton, Windfall, Cicero, Greentown, Arcadia,
Atlanta, Sharpsville, Indian Heights and Morse Reservoir.

LAT...LON 4056 8586 4038 8586 4038 8577 4007 8588
      4015 8624 4017 8624 4056 8614
TIME...MOT...LOC 0145Z 203DEG 56KT 4018 8602 

$$

AW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Mar 25, 7:00 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Mar 25, 7:00 PM EDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
700 PM EDT Thu Mar 25 2021

.Mesoscale Update...
Issued at 700 PM EDT Thu Mar 25 2021

...TORNADO WATCH #51 REMAINS IN EFFECT UNTIL MIDNIGHT EDT...

Continue to monitor a HIGHLY conditional severe thunderstorm and
tornado threat across southern central Indiana. As of 22Z/6PM EDT,
surface analysis shows a strengthening 1001 mb surface low rapidly
pushing northeastward roughly across far southern Illinois, with a
surface warm front stretching from the cyclone center along or just
slightly north of the Ohio River. As the low moves northeast, expect
to see a rapid and massive increase in effective bulk shear across
the watch area to 60-80+KT, along with an attendant massive increase
in low level shear (effective SRH values 200-400+ m^2/s^2).

As is often the case this time of year, question is how far north
the instability corridor manages to push as surface destabilization
begins in earnest with the loss of diabatic heating. Latest HRRR
soundings in the watch area show good potential for a surface-based
convective environment to nudge into the southern forecast area by
02Z.

Over the last ~90-120 minutes, incipient but slightly struggling
convective development has been ongoing from near/east of the
KPAH area south/southwestward along a pre-cold frontal trough.
However, development has been more robust in a corridor slightly
further east ahead of the trough. The eastern activity appears
likely to miss the forecast area to the southeast, with the first
area expected to be the source of convective activity in the area
later this evening, whether elevated or not.

Assuming convection does become or remain surface-based as it pushes
rapidly northeast, narrow instability profile of roughly 500 J/KG
give or take a couple hundred joules will be sufficient for a solid
tornado threat for a few hours after sunset, although in the absence
of more robust instability any tornadoes will likely be temporally
brief. However, in the context of extreme storm motions as high as
60-70KT, even brief tornadoes may cover quite a bit of ground.

&&

.Forecast Update...
Issued at 646 PM EDT Thu Mar 25 2021

Raised PoPs the next couple of hours, mainly over southwestern
counties as very fast moving cluster of showers should move in
before 00z. More detailed info soon forthcoming in a mesoscale
discussion.

&&

.Short Term...(This Afternoon through Friday night)
Issued at 233 PM EDT Thu Mar 25 2021

...SEVERE STORMS POSSIBLE THIS EVENING...
...HIGH WIND EVENT EXPECTED TONIGHT...

This Afternoon and Tonight...
Initial area of warm advection precipitation currently moving
through the area is expected to lift off to the northeast by the
late afternoon hours. Little to no surface or elevated instability
exists over the area at this time, although short term model data
suggest decent elevated instability for this time of year may
begin advecting in from the south towards evening, courtesy of
steeper mid level lapse rates in the wake of this afternoon's
rainfall.

Short term models suggest another area of significant lift,
associated with the upper low/vorticity lobe and surface cold
front/occlusion moving out of the Missouri and Arkansas area, will
approach the southwest zones around 260000Z-260100Z. As a result,
expecting more widespread showers and thunderstorms to begin
developing by that time. Deep layer shear and helicity values
continue to look very high ahead of the front this evening,
especially over about the southeast two thirds of the forecast area.
This coupled with the elevated instability should support rotating
storms, both along and ahead of the front, but limited surface based
instability may help to keep any circulations elevated. Will have to
closely monitor instability trends this evening.

The front is expected to pass off to the northeast by 260500Z or so,
which should end any convective severe threat. Some wrap around
rainfall, associated with the upper low, may move through mainly the
northern zones during the early morning hours of Friday, so will
keep PoPs a little higher in those areas late tonight.

Models continue to suggest near dry adiabatic lapse rates up to
about 900mb in the immediate wake of the frontal passage, along
with a 50-60 kt low level jet wrapping around the back side of the
low. This scenario supports the potential for winds in excess of 50
kts to mix down for a period in the post frontal zone late tonight.
Based on above, decided to expand the warning a bit farther west,
and especially southeast, where it appears the best momentum
transfer may occur, given the expected surface low track.

Friday and Friday night...
Expecting winds to diminish fairly rapidly Friday morning, as the
surface and upper systems move away quickly.

Otherwise, this period looks rather quiet, with surface high pressure
moving into the local area by Friday afternoon and evening.

&&

.Long Term...(Saturday through Thursday)
Issued at 233 PM EDT Thu Mar 25 2021

On Saturday and Saturday Night...

The GFS and ECMWF shows a deep trough aloft moving through the
Plains states with SW flow in place across Indiana. Good forcing is
seen across Indiana ahead of the approaching upper trough axis.
Meanwhile at the surface a quick moving area of low pressure is
expected to push from Iowa to the Great Lakes...dragging a cold
front across Indiana on Saturday night. These features will have
ample moisture and forcing to work with...thus will include higher
pops at that time.

Sunday through Tuesday...

Dry weather will be expected as the GFS and ECMWF show broad
ridging in place aloft across the plains with some lee side
subsidence over the Ohio Valley. This results in a broad high
pressure system slowly pushing across our region through the early
part of the work week. Thus will trend toward partly cloudy days and
night and not veer far from the NBM on temps.

Tuesday Night Through Wednesday Night...

Another round of precip looks possible for the middle of the next
work week. The GFS and ECMWF once again show the development of a
broad upper trough settling across the plains states. This once
again results in southwest flow in place across Indiana and the Ohio
valley...allowing ample moisture and embedded short waves within the
flow to provide forcing. Lower levels depict a cold front
approaching Indiana and pushing across the state on Wednesday
Night. Thus have included higher pops in this window. With expected
rain will trend lows warmer and high cooler than NBM.

Thursday...

Dry weather should return at this time as high pressure is expected
to build across the area from the plains in the wake of the front.
Once again strong Ridging builds across the northern
plains...allowing subsidence to build across the Great Lakes and
Ohio Valley.

&&

.Aviation...(18Z TAF Issuance)
Issued at 557 PM EDT Thu Mar 25 2021

IMPACTS:
- Increasing gusts tonight. Gusts over 35 knots and up to 50 knots
  04-06Z to 11z-13z.
- Wind direction E-SE and veering to S and SW after 02z and west
  after 06z.
- Potential for LLWS this evening into overnight.
- MVFR and occasional IFR ceilings through the TAF period.
- Periods of showers through Friday morning. Thunder possible
  through 06z.

DISCUSSION: A strong low pressure system will bring showers to the
terminals tonight. Isolated thunderstorms, some strong are possible,
mainly at KHUF and KBMG through early overnight. Current cluster
over southwestern Illinois may intensify enough for some thunder
over KHUF through 00z and KBMG after 01z. Strong pressure gradient
will also bring windy conditions and low level wind shear to the
terminals especially 03z-11z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...

High Wind Warning from 11 PM this evening to 9 AM EDT Friday for
INZ021-029>031-036>042-045>049-053>057-062>065-070>072.

Wind Advisory from 11 PM this evening to 9 AM EDT Friday for
INZ028-035-043-044-051-052-060-061-067>069.

&&

Mesoscale...Nield
Update...MK
Short Term...JAS
Long Term...Puma
Aviation...MK
Hazardous weather outlook, Mar 25, 3:54 PM EDT, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
354 PM EDT Thu Mar 25 2021

INZ021-029>031-036>042-045>049-053>057-062>065-070>072-261000-
Carroll-Tippecanoe-Clinton-Howard-Montgomery-Boone-Tipton-Hamilton-
Madison-Delaware-Randolph-Putnam-Hendricks-Marion-Hancock-Henry-Owen-
Morgan-Johnson-Shelby-Rush-Monroe-Brown-Bartholomew-Decatur-Lawrence-
Jackson-Jennings-
Including the cities of Delphi, Flora, Lafayette, West Lafayette,
Frankfort, Kokomo, Crawfordsville, Lebanon, Zionsville, Tipton,
Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester,
Greencastle, Plainfield, Brownsburg, Danville, Indianapolis,
Greenfield, Cumberland, New Castle, Spencer, Martinsville,
Mooresville, Greenwood, Franklin, Shelbyville, Rushville,
Bloomington, Nashville, Columbus, Greensburg, Bedford, Mitchell,
Seymour, Brownstown, and North Vernon
354 PM EDT Thu Mar 25 2021

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 9
AM EDT FRIDAY...

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this evening. A few severe storms are
possible mainly from 800 PM EDT to Midnight, generally along and
south of Interstate 70. The primary severe threat will be damaging
winds. Tornadoes are also possible, mainly south of a Vincennes to
Greensburg line. Lightning and locally heavy rain will be possible
with any storm. Storm motion will be from the southwest at 55 to 60
mph.

Strong winds will occur late this evening and overnight. Gusts up to
60 mph are possible, which could cause power outages.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Saturday night. Isolated severe storms
cannot be ruled out.

Additional thunderstorms are possible Tuesday night and Wednesday. It
is too soon to tell if these storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, mainly south of
Interstate 70.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ028-035-043-044-051-052-060-061-067>069-261000-
Warren-Fountain-Vermillion-Parke-Vigo-Clay-Sullivan-Greene-Knox-
Daviess-Martin-
Including the cities of Williamsport, West Lebanon, Attica,
Covington, Veedersburg, Clinton, Newport, Rockville, Terre Haute,
Brazil, Clay City, Sullivan, Linton, Bloomfield, Vincennes,
Washington, Loogootee, and Shoals
354 PM EDT Thu Mar 25 2021

...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM
EDT FRIDAY...

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this evening. A few severe storms are
possible mainly from 800 PM EDT to Midnight, generally along and
south of Interstate 70. The primary severe threat will be damaging
winds. Tornadoes are also possible, mainly south of a Vincennes to
Greensburg line. Lightning and locally heavy rain will be possible
with any storm. Storm motion will be from the southwest at 55 to 60
mph.

Strong winds will occur late this evening and overnight. Gusts up to
55 mph are possible, which could cause power outages.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Saturday night. Isolated severe storms
cannot be ruled out.

Additional thunderstorms are possible Tuesday night and Wednesday. It
is too soon to tell if these storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, mainly south of
Interstate 70.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Mar 25, 9:13 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
913 PM EDT THU MAR 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             5 ESE FREEDOM           39.19N 86.78W
03/25/2021  E1.00 INCH       OWEN               IN   COCORAHS

            HAIL LASTED 1 MINUTE.

&&

BH
Special weather statement, Mar 25, 9:15 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
915 PM EDT Thu Mar 25 2021

INZ037-039-046-047-260200-
Hendricks IN-Boone IN-Hamilton IN-Marion IN-
915 PM EDT Thu Mar 25 2021

...NICKEL SIZE HAIL EXPECTED ACROSS PORTIONS OF THE INDIANAPOLIS
METROPOLITAN AREA OVER THE NEXT 45 MINUTES...

At 914 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mooresville, or 18 miles southwest of Indianapolis, moving northeast
at 75 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Indianapolis, Carmel, Fishers, Noblesville, Plainfield, Brownsburg,
Zionsville, Speedway, Danville, Westfield, Avon, Cicero, Whitestown,
Sheridan, Arcadia, Meridian Hills, Clermont, Clayton, Atlanta and
Rocky Ripple.

LAT...LON 3963 8618 3963 8646 3960 8647 3960 8656
      4018 8629 4018 8624 4022 8624 4022 8586
TIME...MOT...LOC 0114Z 206DEG 66KT 3962 8642

NIELD
Local storm report, Mar 25, 9:21 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
921 PM EDT THU MAR 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             3 WNW ELLETTSVILLE      39.25N 86.67W
03/25/2021  E0.50 INCH       MONROE             IN   AMATEUR RADIO

            APPROXIMATE LOCATION.

&&

BH
Local storm report, Mar 25, 9:28 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
928 PM EDT THU MAR 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             1 WNW PLAINFIELD        39.71N 86.41W
03/25/2021  U0.50 INCH       HENDRICKS          IN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

BH
Special weather statement, Mar 25, 9:29 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
929 PM EDT Thu Mar 25 2021

INZ053>055-062-260200-
Johnson IN-Owen IN-Morgan IN-Monroe IN-
929 PM EDT Thu Mar 25 2021

...HAIL UP TO PENNY SIZE POSSIBLE ACROSS NORTHWESTERN
MONROE...MORGAN... NORTHWESTERN JOHNSON AND SOUTHEASTERN OWEN
COUNTIES UNTIL 1000 PM EDT...

At 929 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bloomington, moving northeast at 70 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Bloomington, Greenwood, Martinsville, Mooresville, Ellettsville,
Brooklyn, Monrovia, Gosport, Paragon, Stinesville, Bethany,
Mahalasville, Indiana University, Lake Hart, Waverly, Centerton and
Whitehall.

LAT...LON 3916 8668 3917 8668 3919 8677 3960 8651
      3960 8647 3962 8646 3963 8612 3934 8637
      3934 8638 3932 8638 3911 8656
TIME...MOT...LOC 0129Z 207DEG 60KT 3922 8662

NIELD
Special weather statement, Mar 25, 9:46 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
946 PM EDT Thu Mar 25 2021

INZ031-038>040-260230-
Howard IN-Tipton IN-Madison IN-Hamilton IN-
946 PM EDT Thu Mar 25 2021

...NICKEL SIZED HAIL AND 40 MPH WINDS EXPECTED...

At 945 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Tipton, or 18 miles west of Anderson, moving
northeast at 65 mph. This storm recently produced nickel sized hail
in Noblesville.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kokomo, Elwood, Tipton, Windfall, Cicero, Greentown, Arcadia,
Atlanta, Sharpsville, Indian Heights and Morse Reservoir.

LAT...LON 4056 8586 4038 8586 4038 8577 4007 8588
      4015 8624 4017 8624 4056 8614
TIME...MOT...LOC 0145Z 203DEG 56KT 4018 8602

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 8:08 PM EDTSpecial Weather StatementINDDaviess22 min
Mar 25, 8:15 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Martin45 min
Mar 25, 8:43 PM EDTSevere Thunderstorm WarningINDGreene, Monroe, Morgan, Owen, Putnam47 min
Mar 25, 9:15 PM EDTSpecial Weather StatementINDHamilton, Marion45 min
Mar 25, 9:29 PM EDTSpecial Weather StatementINDMonroe, Morgan31 min
Mar 25, 9:47 PM EDTSevere Thunderstorm WarningINDBrown, Jackson, Lawrence, Monroe43 min
Mar 25, 10:09 PM EDTSpecial Weather StatementINDHamilton, Marion, Tipton36 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.